MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® SA CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® SA CULTURE BOTTLE
Catalog Number 259789
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomérieux of discrepant results associated with bact/alert® sa culture bottle ((b)(4)).The customer reported during an api study they inoculated a bact/alert sn and a bact/alert sa culture bottle.Both bottles reported positive in three (3) days for bacillus species.Results for the study were reported as bacillus; however the customer expected a different organism that was anaerobic.There is no patient associated with this event.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in the united states regarding discrepant results associated with bact/alert® sa culture bottle (reference 259789).The customer reported during an api study they inoculated a bact/alert sn and a bact/alert sa culture bottle.Both bottles reported positive in three (3) days for bacillus species.Results for the study were reported as bacillus; however the customer expected a different organism that was anaerobic.Biomérieux investigation was conducted.On 27jul18 the customer contacted level 1 customer service to say they had a discrepant result with an api proficiency test in a bact/alert sa and sn bottle.The two bottles grew bacillus species, but this organism was not the proficiency test's expected result.The challenge contained an anaerobe.Manufacturing direction review: bact/alert® sa (p/n 259789) lot: 1050022.Review of the manufacturing directions (md) 000573 revision 36.A was conducted by the investigator at the durham, nc facility.The review encompassed an evaluation of the filling lot sa lot 1050021, labeling and packaging (finished product sa lot 1050022) and processes and inspections.The review included a review of the complete bottle form, rack/stack inspection form, and packaging defect log.All inspections met attribute limits.Qc microbiology, biochemistry, and environmental monitoring (em)/ bioburden testing were performed on bact/alert sa lot 1050021 in accordance with release c methods.The results met the specifications.Finished goods bact/alert® sa bottle, part number (p/n) 259789, lot number 1050022 met all release criteria, was reviewed by quality assurance (qa) and 2071 cases were released for distribution to the field on 19jan18.Bact/alert® sn (p/n 259790) lot: 1049978.Review of the manufacturing directions (md) 000572 revision 34.A was conducted by the investigator at the durham, nc facility.The review encompassed an evaluation of the filling lot sn lot 1049977, labeling and packaging (finished product sn (b)(4)) and processes and inspections.The review included a review of the complete bottle form, rack/stack inspection form, and packaging defect log.All inspections met attribute limits.Qc microbiology, biochemistry, and environmental monitoring (em)/ bioburden testing were performed on bact/alert sn lot 1049977 in accordance with release c methods.The results met the specifications.Finished goods bact/alert® sn bottle, part number (p/n) 259790, lot number 1049978 met all release criteria, was reviewed by quality assurance (qa) and 2466 cases were released for distribution to the field on 09feb18.On 23aug18 the customer contacted biomérieux and stated the proficiency provider (american proficiency institute) determined the sample was contaminated and would not be graded.The customer did not want to provide any further information after this date.Level 2 customer service contacted the proficiency provider who confirmed the issue was related to sample contamination on their end, and the expected organism should have been bacteroides fragilis.The investigation concluded the root cause of this incident was that survey sample (b)(6) was contaminated with bacillus species giving discrepant results.There was no product malfunction associated with the bact/alert sa culture bottle.

Brand Name
BACT/ALERT® SA CULTURE BOTTLE
Common Device Name
BACT/ALERT® SA CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key7796946
Report Number3002769706-2018-00153
Device Sequence Number1535284
Product Code MDB
UDI-Device Identifier03573026055806
UDI-Public03573026055806
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K020931
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2018
Device Catalogue Number259789
Device Lot Number1050022
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2018
Supplement Date Received by Manufacturer02/14/2019
Initial Report FDA Received Date08/20/2018
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1